Virginia, 2006

High Wind in Virginia, January 14, 2006

January 14, 2006 · NWS LWX · 20 events in 20 counties and zones

Very strong winds developed on the 14th due to a strengthening low pressure system off the Mid Atlantic Coast and a fast moving cold front that passed through the region early in the day. Widespread damages and power outages occurred, with newspaper reports indicating tens of thousands without power for an extended period of time.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.6 million
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Very strong winds developed on the 14th due to a strengthening low pressure system off the Mid Atlantic Coast and a fast moving cold front that passed through the region early in the day. Widespread damages and power outages occurred, with newspaper reports indicating tens of thousands without power for an extended period of time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jan 14, 11:38 AM EST, 1 hour 27 minutes earlier.

Area forecast discussion, Jan 14, 11:38 AM EST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1138 AM EST SAT JAN 14 2006

.SHORT TERM (REST OF TODAY THROUGH TONIGHT)...

WILL KEEP HEADLINES AS IS FOR NOW.

WIND ADVISORY ACROSS ENTIRE CWA STARTING LATER THIS AFTERNOON AND
CONTINUING OVERNIGHT LOOKS FINE. WINDS ARE KINDA SLOW TO INCREASE
THUS FAR...BUT WE SHOULD SEE A QUICK INCREASE IN SPEEDS LATER THIS
AFTERNOON AND THE HIGHEST GUSTS LOOK TO BE THIS EVENING/OVERNIGHT
PER MODEL DATA. WILL HAVE TO PONDER WHETHER GUSTS CAN REACH HIGH
WIND WARNING CRITERIA IN OUR WEST THIS EVENING. THAT WILL BE A
CHALLENGE FOR THE AFTERNOON PACKAGE. ANOTHER THOUGHT FOR THE
AFTERNOON PACKAGE WILL TO EXTEND THE WIND HEADLINE PAST ITS
CURRENT EXPIRATION TIME OF 7 AM. BUFKIT SHOWS ADVISORY CALIBER
SPEEDS PERSISTING DURING THE DAY SUNDAY.

SNOW ADVISORY ACROSS THE WESTERN 5 ALSO LOOKS GOOD. HOWEVER...FEEL
THAT OUR POPS/WX DO NOT EXTEND FAR ENOUGH EAST LATER THIS
AFTERNOON AND EVENING. HAVE UPDATED THE FIRST PERIOD TO ADJUST
P-TYPE (RAIN/SNOW LINE) AND HAVE UPDATED SECOND PERIOD TO EXPAND
POPS ALL THE WAY TO THE BAY. WRAP AROUND SHOWERS WILL BE SCATTERED
ABOUT THIS AFTERNOON AND EVENING...AND AS COLDER AIR MOVES
IN...P-TYPE WILL BEGIN TO FAVOR THE FROZEN STATE. AM ESPECIALLY
CONCERNED ABOUT THE NORTHERN SHENANDOAH VALLEY AND WESTERN
MARYLAND AND HAVE EVEN INCLUDED THE LESS THAN AN INCH ACCUMULATION
WORDING AS THE RUC AND GFS HINT.

&&

.AVIATION...

VSBYS/CIGS GENERALLY IN VFR OUTSIDE OF ANY SCATTERED SHOWERS.
WINDS FROM THE NW WILL CONTINUE TO INCREASE THROUGH THE AFTERNOON
AND EVENING.

&&

.MARINE...

NO CHANGES TO MARINE HEADLINES (THE SCA/GLW/SCA SANDWICH). SCA
CONDITIONS NOT MET YET...BUT WINDS EXPECTED TO INCREASE OVER THE
NEXT FEW HOURS...GUSTS REACHING GALE FORCE LATER THIS AFTERNOON
AND CONTINUING INTO A GOOD CHUNK OF SUNDAY.

&&

.PREVIOUS DISCUSSION...
(ISSUED 335 PM EST SAT JAN 14 2006)

SHORT TERM (TODAY THROUGH SUNDAY)...
WATER VAPOR LOOP SHOWS AN UPPER LOW SPINNING EAST THROUGH THE
TENNESSEE VALLEY. A DRY SLOT WAS PUNCHING NORTH THROUGH THE MID
ATLANTIC. ACARS 400-250MB WIND OBSERVATIONS REVEAL A TROUGH ACROSS
THE OHIO VALLEY...WITH A 140-160KT JET DIVING SOUTHWEST FROM CENTRAL
CANADA INTO THE MIDDLE MISSISSIPPI RIVER VALLEY. 03Z SURFACE
ANALYSIS PLACES A 993MB OCCLUDED CYCLONE EAST OF DETROIT. A 994MB
TRIPLE POINT CYCLONE WAS LOCATED ACROSS EAST CENTRAL WEST
VIRGINIA...WITH A STRONG COLD FRONT SOUTH THROUGH CENTRAL
FLORIDA...AND A WARM FRONT STRETCHING EAST ACROSS SOUTHERN VIRGINIA.
A SECONDARY COLD FRONT STRETCHED SOUTHWEST FROM THE PARENT CYCLONE
INTO THE LOWER MISSISSIPPI RIVER VALLEY.

BEEN A BUSY NIGHT WITH THE LINE ECHO WAVE MOVING EAST THROUGH THE
FORECAST AREA. HAD A COUPLE OF REPORTS OF DAMAGE. THE RISK FOR
SEVERE WEATHER WILL BE WRAPPING UP SHORTLY.

ANTICIPATE THE CHANCE FOR SHOWERS ASSOCIATED WITH THE UPPER LOW
DURING THE AFTERNOON. TEMPERATURES WILL BE FALLING THROUGH THE
DAY...BUT THINK THEY WILL REMAIN WARM ENOUGH FOR ALL RAIN ACROSS THE
EASTERN FORECAST AREA.

FIRST CHAPTER OF THE MAIN STORY TODAY WILL BE GUSTY WINDS. DURING
THE AFTERNOON...GFS/NAM BUFKIT FORECAST SOUNDINGS INDICATE 35-45KTS
OF MOMENTUM TRANSFER...AS SUSTAINED WINDS INCREASE DUE TO THE
TIGHTENING PRESSURE GRADIENT. WIND ADVISORY WILL LIKELY HAVE TO BE
EXTENDED INTO SUNDAY.

FINALLY...HAVE ISSUED A SNOW ADVISORY FOR THE WESTERN 5 COUNTIES
FROM MID MORNING THROUGH TONIGHT. REMNANT LOWER LEVEL MOISTURE WILL
BE SQUEEZED BY VERY STRONG UPSLOPE FLOW. COLD POOL WILL SUPPORT LAKE
EFFECT FOR A PERIOD AS WELL.

COMBINATION OF PASSAGE OF THE UPPER LOW AND DOWNSLOPE SHOULD ERODE
MUCH OF THE CLOUDINESS OVERNIGHT...YIELDING A SUNNY (YET WINDY)
SUNDAY.

AVIATION...CONDITIONS WILL IMPROVE AFTER 12Z TO MVFR WITH CIGS
SLOWLY IMPROVING TO AROUND 3KFT THIS AFTN. HWVR...WINDS WILL BECOME
A SIG ISSUE WITH THE AVIATION FORECAST BY LATE AFTN...WITH GUSTS
ABOVE 30 KT EXPECTED...ESPECIALLY FOR MRB/DCA/IAD/BWI/MTN. LESSER
WIND GUSTS WILL OCCUR AT CHO. THESE STRONG WINDS ARE EXPECTED TO
CONTINUE INTO SUNDAY.

MARINE...HIGH END GALE WARNING...WITH THE STRONGEST WINDS
DEVELOPING LATE THIS AFTERNOON...INTO SUNDAY. ALTHOUGH GFS BUFKIT
MOMENTUM TRANSFER TOUCHED 50KTS AT SEVERAL POINTS ALONG THE WATER
FOR AN HOUR OR TOO...HESITATE TO UPGRADE TO A STORM WARNING UNTIL
THE EVENT UNFOLDS (IT WOULD BE VERY MARGINAL STORM CRITERIA
ANYWAYS).

WATER LEVELS ARE ABOUT A FOOT ABOVE NORMAL. THE LUNAR CYCLE IS
WAXING TO A FULL MOON. WATER LEVELS SHOULD FALL BELOW PREDICTED
LEVELS BY EVENING WITH STRONG NORTHWEST FLOW.

LONG TERM...NOTHING WAS ADJUSTED DUE TO THE CURRENT WEATHER EVENT.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...WIND ADVISORY FOR DCZ001 UNTIL 7 AM SUNDAY.
MD...SNOW ADVISORY FOR MDZ002 UNTIL 4 AM SUNDAY.
  ...WIND ADVISORY FOR MDZ002>007-009>011-013-014-016>018 UNTIL 7
     AM SUNDAY.
VA...SNOW ADVISORY FOR VAZ021 UNTIL 4 AM SUNDAY.
  ...WIND ADVISORY FOR VAZ021-025>031-036>042-050>057 UNTIL 7 AM
     SUNDAY.
WV...SNOW ADVISORY FOR WVZ048-049-054 UNTIL 4 AM SUNDAY.
  ...WIND ADVISORY FOR WVZ048>055 UNTIL 7 AM SUNDAY.
MARINE...GALE WARNING FOR ANZ530>537 FROM 4 PM SATURDAY TO 4 PM SUNDAY.
  ...SMALL CRAFT ADVISORY FOR ANZ530>537 UNTIL 4 PM SATURDAY.
  ...SMALL CRAFT ADVISORY FOR ANZ530>537 FROM 4 PM SUNDAY TO 1 AM
     MONDAY.
&&

SHORT TERM/AVIATION/MARINE...PELOQUIN
PREV DISCUSSION...ROGOWSKI/JB
Hazardous weather outlook, Jan 14, 12:02 PM EST, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1202 PM EST SAT JAN 14 2006

ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048>055-151000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
1202 PM EST SAT JAN 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LOW PRESSURE WILL DEEPEN OFF THE NEW JERSEY AND NEW ENGLAND COASTS
THIS AFTERNOON...CAUSING STRONG WINDS TO DEVELOP ACROSS THE
REGION BY MID AFTERNOON. A WIND ADVISORY REMAINS IN EFFECT THROUGH
TONIGHT FOR WIND GUSTS OF 45 TO 50 MPH. THESE WINDS HAVE THE
POTENTIAL TO CAUSE DOWNED TREES AND POWERLINES...AND MAY ALSO
RESULT IN ISOLATED POWER OUTAGES.

A SNOW ADVISORY REMAINS IN EFFECT THROUGH TONIGHT FOR PORTIONS OF
WESTERN MARYLAND...WESTERN VIRGINIA...AND EASTERN WEST
VIRGINIA...MAINLY FOR LOCATIONS ALONG AND WEST OF THE ALLEGHENY
FRONT. A TOTAL SNOWFALL OF 2 TO 4 INCHES IS EXPECTED.

A GALE WARNING IS IN EFFECT FOR THE TIDAL POTOMAC AND CHESAPEAKE
BAY TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A GALE WARNING CONTINUES ON SUNDAY FOR THE TIDAL POTOMAC AND
CHESAPEAKE BAY.

STRONG WINDS OVER LAND MAY PERSIST ON SUNDAY...WITH GUSTS OF 45 TO 50
MPH POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY...HOWEVER REPORTS OF
STRONG WINDS AND SNOWFALL AMOUNTS ARE APPRECIATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 high wind. Local standard time, as filed.

High Wind, Culpeper

When
January 14, 1:05 PM EST to 1:10 PM EST
Where
Culpeper forecast zone
Measured
54 kt (62 mph) measured gust
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
38.486, -77.956 (the zone’s center; the record gives no point)

Numerous trees and powerlines down countywide. Wind report measured by a cooperative observer located in the town of Boston.

High Wind, Frederick

When
January 14, 4:00 PM EST to 4:10 PM EST
Where
Frederick forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
39.195, -78.213 (the zone’s center; the record gives no point)

Trees and powerlines down countywide.

High Wind, Highland

When
January 14, 6:00 PM EST to 6:10 PM EST
Where
Highland forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$60,000
Reported by
EMERGENCY MANAGER

Trees down countywide.

High Wind, Shenandoah

When
January 14, 6:00 PM EST to 6:15 PM EST
Where
Shenandoah forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
38.858, -78.571 (the zone’s center; the record gives no point)

Trees and powerlines down with widespread and prolonged power outages.

High Wind, Page

When
January 14, 6:30 PM EST to 6:40 PM EST
Where
Page forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$60,000
Reported by
EMERGENCY MANAGER
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

Trees and powerlines down countywide.

High Wind, Rockingham

When
January 14, 6:30 PM EST to 6:40 PM EST
Where
Rockingham forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$60,000
Reported by
EMERGENCY MANAGER
Coordinates
38.481, -78.872 (the zone’s center; the record gives no point)

Trees and powerlines down countywide.

High Wind, Madison

When
January 14, 7:48 PM EST to 7:58 PM EST
Where
Madison forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
EMERGENCY MANAGER
Coordinates
38.414, -78.279 (the zone’s center; the record gives no point)

Trees down.

High Wind, Warren

When
January 14, 8:30 PM EST to 8:40 PM EST
Where
Warren forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
EMERGENCY MANAGER
Coordinates
38.909, -78.207 (the zone’s center; the record gives no point)

Numerous trees and powerlines down.

High Wind, Fairfax

When
January 14, 8:39 PM EST to 8:50 PM EST
Where
Fairfax forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$150,000
Reported by
EMERGENCY MANAGER
Coordinates
38.841, -77.291 (the zone’s center; the record gives no point)

Numerous powerlines down countywide.

High Wind, Fauquier

When
January 14, 8:39 PM EST to 8:50 PM EST
Where
Fauquier forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
EMERGENCY MANAGER

Numerous trees down countywide.

High Wind, Loudoun

When
January 14, 8:39 PM EST to 8:50 PM EST
Where
Loudoun forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$200,000
Reported by
EMERGENCY MANAGER

Widespread reports of trees down.

High Wind, Prince William

When
January 14, 8:39 PM EST to 8:50 PM EST
Where
Prince William forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
EMERGENCY MANAGER

Trees and powerlines down at numerous locations across the county.

High Wind, Augusta

When
January 14, 9:00 PM EST to 9:10 PM EST
Where
Augusta forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
EMERGENCY MANAGER
Coordinates
38.109, -78.974 (the zone’s center; the record gives no point)

Trees down countywide.

High Wind, Albemarle

When
January 14, 9:15 PM EST to 9:25 PM EST
Where
Albemarle forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
38.029, -78.477 (the zone’s center; the record gives no point)

Scattered trees and powerlines down countywide.

High Wind, Greene

When
January 14, 9:15 PM EST to 9:25 PM EST
Where
Greene forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$60,000
Reported by
EMERGENCY MANAGER
Coordinates
38.298, -78.467 (the zone’s center; the record gives no point)

Numerous trees and powerlines down countywide.

High Wind, King George

When
January 14, 9:15 PM EST to 9:25 PM EST
Where
King George forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
EMERGENCY MANAGER
Coordinates
38.274, -77.156 (the zone’s center; the record gives no point)

Numerous trees and powerlines down across the county.

High Wind, Nelson

When
January 14, 9:15 PM EST to 9:25 PM EST
Where
Nelson forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
EMERGENCY MANAGER
Coordinates
37.787, -78.887 (the zone’s center; the record gives no point)

Numerous reports of trees and powerlines down countywide.

High Wind, Rappahannock

When
January 14, 9:15 PM EST to 9:25 PM EST
Where
Rappahannock forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$60,000
Reported by
EMERGENCY MANAGER
Coordinates
38.685, -78.159 (the zone’s center; the record gives no point)

Trees and powerlines down countywide.

High Wind, Spotsylvania

When
January 14, 9:15 PM EST to 9:25 PM EST
Where
Spotsylvania forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
EMERGENCY MANAGER
Coordinates
38.244, -77.558 (the zone’s center; the record gives no point)

Numerous trees and powerlines down.

High Wind, Stafford

When
January 14, 9:15 PM EST to 9:25 PM EST
Where
Stafford forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
38.421, -77.457 (the zone’s center; the record gives no point)

Numerous trees and powerlines down.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5486039, 5486042, 5486044, 5486053, 5486049, 5486052, 5486047, 5486121, 5486040, 5486041, 5486046, 5486050, 5486038, 5486037, 5486043, 5486045, 5486048, 5486051, 5486054, 5486055.